Hail, Petroleum
- When
- June 6, 9:30 PM MST
- Where
- Petroleum County, 8 mi SW of Flatwillow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.748, -108.520
An upper level trough accelerating northeastward from the Great Basin toward southern and southeastern Montana combined with lee-side surface cyclogenesis and enhanced surface moisture to develop strong thunderstorms across the area. Super-cell thunderstorms formed and occasionally split in two.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An upper level trough accelerating northeastward from the Great Basin toward southern and southeastern Montana combined with lee-side surface cyclogenesis and enhanced surface moisture to develop strong thunderstorms across the area. Super-cell thunderstorms formed and occasionally split in two.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 6, 8:38 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 938 PM MDT MON JUN 6 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... STRONG THUNDERSTORM ACTIVITY INCLUDING LARGE HAIL...STRONG WINDS AND FUNNEL CLOUD SIGHTINGS APPROACHING NEMONT THIS EVENING HAS PROMPTED SPC TO ISSUE A TORNADO WATCH FOR PETROLEUM AND GARFIELD COUNTIES THIS EVENING. ADDITIONAL COUNTIES MAY BE INCLUDED LATER AS THE STORM DEVELOPS AND MOVES NORTH. THE GGW 00Z SOUNDING INDICATES A STRONG CAP WHICH MAY PRECLUDE SEVERE REACHING NORTH OF THE MISSOURI RIVER. HOWEVER STORM RAIN SHOWER ACTIVITY WITH SCATTERED THUNDER SHOULD MOVE OVER MOST THE THE CWA LATER TONIGHT. INHERITED GRIDS STILL LOOK REPRESENTATIVE WITH CURRENT OBSERVATIONS. DID UPDATE BASED ON LATEST GUIDANCE FOR AFTER MIDNIGHT. SCT PREVIOUS DISCUSSION... SIGNIFICANT RAINFALL POSSIBLE OVER THE NEXT 24 TO 36 HOURS AS A LOW PRESSURE SYSTEM LIFTS FROM THE GREAT BASIN TO THE NORTHERN PLAINS. PRESSURE FALLS ALONG THE STATIONARY TROF IN NORTHERN WYOMING HAVE TIGHTENED THE GRADIENT ACROSS EASTERN MONTANA...RESULTING IN STRENGTHENING EAST WINDS THIS AFTERNOON. A LAKE WIND ADVISORY IS IN EFFECT BECAUSE OF THIS WIND. SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP OVER IDAHO AND WESTERN MONTANA AS UPPER LOW LIFTS THROUGH NORTHERN NEVADA...WILL BE SPREADING INTO NORTHEAST MONTANA THIS EVENING. WITH THE STRONG ASCENT APPROACHES WITH THE UPPER TROF AND THE WYOMING SURFACE LOW DEEPENING NORTHWARD...COULD ALSO SEE SOME SEVERE THUNDERSTORMS AS WELL...WITH THE GREATEST RISK OF SEVERE WEATHER TO THE SOUTH OF THE MISSOURI RIVER. AS THE STACKED SYSTEM MOVES THROUGH MONTANA LATE TONIGHT AND INTO THE DAKOTAS ON TUESDAY...MOISTURE WILL BE WRAPPING INTO THE NORTHERN AND WESTERN PORTIONS OF THE SYSTEM. THIS COULD RESULT IN SIGNIFICANT RAINFALL ACROSS AREAS THAT ARE ALREADY EXPERIENCING FLOODING ALONG THE MILK AND MUSSELSHELL RIVERS. WINDS WILL ALSO REMAIN STRONG THROUGH TUESDAY. THE STORM SYSTEM WILL MOVE RAPIDLY EAST TUESDAY NIGHT AND WEDNESDAY WHILE SHOWERS TAPER OFF FROM THE WEST. WITH HIGH PRESSURE MOVING INTO THE REGION WINDS SHOULD DROP OFF TO LESS THAN 20KTS OVER FORT PECK LAKE BY WEDNESDAY MORNING. EBERT .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... LONG TERM FORECAST PERIOD BEGINS WITH THE CONTINUED UNSETTLED WEATHER PATTERN EMERGING EAST OF THE NORTHERN ROCKIES AS REPEATED UPPER LEVEL LOW CENTERS AND TROUGHS SLIDE THROUGH THE REGION. ANY UPPER LEVEL RIDGING BETWEEN THE DISTURBANCES LOOK TO BE BRIEF AND WEAK. GENERAL AND PERPETUAL TROUGHINESS IS PROGGED TO PERSIST OVER THE NORTHERN ROCKIES AND NORTHERN HIGH PLAINS THROUGHOUT THE ENTIRE LONG TERM FORECAST PERIOD. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THERE IS FAIRLY GOOD MODEL AGREEMENT WITH INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS MOVING FROM SOUTH TO NORTH IMPACTING OUR SOUTHERN ZONES. BEGINNING THIS WEEKEND...INCREASING AMOUNTS OF EXTENDED MODEL DISCREPANCIES LEND TO A DECREASE IN CONFIDENCE OF FORECAST DETAILS...EXCEPT TO SAY THAT A CONTINUED PATTERN OF UNSETTLED WEATHER AND COOLER THAN NORMAL TEMPERATURES CAN BE EXPECTED ACROSS NORTHEAST MONTANA. BMICKELSON PREVIOUS LONG TERM DISCUSSION...SHORTWAVE RIDGE WILL BE OVER EASTERN MONTANA WEDNESDAY NIGHT WITH SURFACE HIGH OVER NORTH DAKOTA. A FEW SHOWERS FROM WEDNESDAY'S SHORTWAVE MAY LINGER INTO THE EVENING. WILL MAINTAIN A CHANCE OF SHOWERS FOR NOW. SOUTHWEST FLOW AHEAD OF NEXT UPPER LOW WILL BRING MOISTURE BACK INTO EASTERN MONTANA ON THURSDAY. BOTH THE GFS AND ECMWF SPLIT THIS SYSTEM AS IT MOVES ACROSS MONTANA AND WYOMING THURSDAY NIGHT AND FRIDAY. THE ECMWF IS SOMEWHAT FURTHER NORTH WITH THE INITIAL UPPER LOW SO IT HAS MORE MOISTURE OVER THE STATE THURSDAY AND THURSDAY NIGHT THAN THE GFS. AFTER THE SPLIT...THEY AGREE ON TAKING THE NORTHERN BRANCH OF THIS SYSTEM ACROSS EASTERN MONTANA ON FRIDAY. WILL FORECAST A CHANCE OF SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS WITH THIS SYSTEM. THE REMAINDER OF THE PERIOD FEATURES SOUTHWEST FLOW ALOFT WITH FREQUENT SHORTWAVES AND CHANCES OF SHOWERS AND THUNDERSTORMS. FORRESTER && .AVIATION... THE STRONG NORTHERN ROCKIES STORM WILL CONTINUE ITS TRACK NORTHEASTWARD INTO NORTHEAST MONTANA TONIGHT. THIS WILL CHANGE VFR CONDITIONS TO A PATTERN OVERNIGHT FAVORABLE FOR THUNDERSTORMS AND PERIODS OF HEAVY RAIN. EXPECT SOME QUICK AND SUDDEN CHANGES TO FLIGHT CONDITIONS...AS LOW AS LIFR...ESPECIALLY BETWEEN 05Z AND 15Z. WINDS FROM THE EAST AND SLIGHTLY NORTHEAST WILL PERSIST THROUGHOUT THE PERIOD AND INCREASE AT LEAST INTO THE 25G35KT RANGE OVER THE SAME TIME PERIOD. NORTH TO SOUTH ORIENTED ROADWAYS WILL LIKELY EXPERIENCE STRONG CROSSWINDS TONIGHT THROUGH TUESDAY MORNING. BMICKELSON && .HYDROLOGY... FOR THE MILK AND MUSSELSHELL BASINS...EXPECT ONGOING FLOODING OF MAIN STEM RIVERS AND SMALLER STREAMS AND CREEKS DUE TO CONTINUED RUNOFF FROM RECENT AND EXPECTED HEAVY RAIN AND MOUNTAIN SNOW MELT. FLOOD WARNINGS ARE IN EFFECT. THE MISSOURI RIVER BELOW FORT PECK DAM WILL SEE A SUBSTANTIAL RISE IN WATER LEVELS EARLY THIS WEEK DUE TO INCREASING AMOUNTS OF WATER BEING RELEASED FROM THE FORT PECK RESERVOIR. A FLOOD WARNING IS NOW IN EFFECT FOR THIS AREA. WIDESPREAD RAIN WILL IMPACT THE AREA BETWEEN TONIGHT AND WEDNESDAY WHICH WILL MAINTAIN THE CURRENT FLOODING AND POSSIBLY CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 338 AM MDT MON JUN 6 2011 MTZ016-017-059-061-070945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- NORTHERN PHILLIPS-NORTHERN VALLEY- 338 AM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOODING CONTINUES ON SMALL STREAMS IN VALLEY AND PHILLIPS COUNTIES...AND ALONG THE MILK RIVER FROM JUST BELOW SACO TO THE CONFLUENCE WITH THE MISSOURI RIVER. FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE A FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER. A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY SEVERE. A LAKE WIND ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED. THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021-022-070945- PETROLEUM-GARFIELD- 338 AM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL STREAMS THROUGH THE WEEK. A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY SEVERE. A LAKE WIND ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED. THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ020-023-024-062-070945- WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT- 338 AM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE A FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER. A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY SEVERE. A LAKE WIND ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED. THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018-019-025>027-060-070945- DANIELS-SHERIDAN-DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS- 338 AM MDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY SEVERE. THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND WEDNESDAY WILL POSSIBLY CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN FALLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 100 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
5 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Estimated 1/2 inch to 3/4 inch hail. Also, heavy rain reducing visibility.
Nickel-sized hail and heavy rain. Rain accumulation of 0.40 inches in 15 minutes.
Rain accumulation of 1/2 an inch in 20 minutes.
Estimated wind speed around 50 mph after midnight local time. Hail fell for about 3 minutes. A large cottonwood tree was uprooted.
Quarter-sized hail with heavy rain.
Wind gust measured at 65 mph at this CoCoRaHS site. Also accumulated 0.46 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328376, 328384, 328393, 328417, 328406, 328443, 328437.